Alert archive / Alabama / Tornado Warnings in 2003

Tornado Warning 17, NWS Huntsville, AL

May 2, 2003Jackson County, Alabama

NWS Huntsville, AL issued this tornado warning at May 2, 2003, 1:47 PM CDT for Jackson County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2003, 1:47 PM CDT (18:47 UTC)
Expired
May 2, 2003, 2:15 PM CDT
In force
28 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Jackson County, AL

The radar

The Northeast Alabama radar (KHTX), 5 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

544 
WFUS54 KHUN 021847
TORHUN
ALC071-021915-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
145 PM CDT FRI MAY 2 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN JACKSON COUNTY IN NORTHEAST ALABAMA

* UNTIL 215 PM CDT

* AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
TORNADO NEAR HIGHWAY 65 IN NORTHWEST JACKSON COUNTY...MOVING EAST AT 
20 MPH.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE HYTOP AND 
ESTILLFORK.

THIS STORM SHOWS STRONG ROTATION...AND MAY PRODUCE A TORNADO AT ANY
TIME. DO NOT WAIT...GO TO A SAFE PLACE NOW PUT AS MANY WALLS BETWEEN
YOU AND THE OUTSIDE.

LAT...LON 3500 8630 3485 8635 3477 8588 3499 8584

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 2, 1:29 PM CDT, 18 minutes earlier.

Area forecast discussion, May 2, 1:29 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
129 PM CDT FRI MAY 2 2003

CU FIELD CONTINUES TO EXPAND ACROSS CWA WITH TEMPS IN THE UPPER
70S TO AROUND 80 WITH DEWPOINTS IN THE MID/UPPER 60S. HUN RADAR
SHOWING A FEW SHOWERS POPPING UP NRN ALABAMA.

COLD FRONT GOING THRU MEM AND SHOULD PUSH THRU NRN AL BY THIS
EVENING. WITH SUCH UNSTABLE CONDITIONS OVER THE CWA...ANY OUTFLOW
BOUNDARIES/COLD FRONT...CAN EXPECT SCATTERED SHRA/TSRA JUST ABOUT
ANYWHERE ACROSS CWA FOR LATE THIS AFTERNOON/EVENING HOURS. WILL GO
30 POPS FOR THIS EVENING AND MENTION SEVERE WX POSSIBLE.

EVEN THOUGH MODELS SHOWS ALMOST NO POPS ON SATURDAY...SORT OF
CONCERN ABOUT CHANCE OF SHRA/TSRA ON SATURDAY DUE TO WHERE THE
COLD FRONT ENDS UP...BUT WILL GO AHEAD AND KEEP OUT THE CHANCE OF
PCPN ON SATURDAY.

BACK TO THE FORECAST...MODELS SEEMS TO BE OVER DOING THE QPF...
ESPECIALLY FOR TODAY.  MOS VALUES SEEM REASONABLE FOR TEMPS. DONT
THINK I CAN IMPROVE CURRENT FORECAST...SO WILL NOT MAKE ANY MAJOR
CHANGES. DID TWEAK THE TEMPS A TAD IN THE EXTENDED AND ADDED CHANCE
OF TSRA/SHRA FROM THURSDAY NIGHT INTO FRIDAY.

PRELIMINARY CCF...

HSV 59/79/58/78  3222
MSL 59/78/57/79  3222

.HUN...NONE.

SHUMWAY
Hazardous weather outlook, May 2, 1:00 PM CDT, 47 minutes before
ALZ001>010-016-030215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(TODAY AND TONIGHT)...

A FRONTAL BOUNDARY WILL APPROACH THE REGION FROM THE WEST LATE THIS
AFTERNOON. AHEAD OF THIS FRONT...A MOIST AND UNSTABLE AIRMASS WILL
LEAD TO THE DEVELOPMENT OF SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS. A FEW STORMS MAY REACH SEVERE LEVELS WITH THE PRIMARY
THREATS BEING LARGE HAIL AND DAMAGING WINDS. THE OPTIMUM TIME FOR
SEVERE WEATHER ACROSS NORTHERN ALABAMA WILL BE BETWEEN NOW AND 9
PM.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)...

ANOTHER VIGOROUS...BUT SLOW MOVING...SYSTEM WILL AFFECT THE REGION
IN THE SUNDAY THROUGH TUESDAY TIME FRAME. CURRENT INDICATIONS ARE
THAT THIS SYSTEM MAY PRODUCE LOCALLY HEAVY RAINFALL AND SOME STRONG
THUNDERSTORMS ACROSS THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY THIS AFTERNOON OR EVENING.

CBD

In the hours before

Local storm report, May 2, 11:35 AM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1135 AM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0347 PM    GREEN HILL                AL   0.75 IN HAIL
05/01/03   LAUDERDALE                     DIME SIZE HAIL REPORTED
                                          BY LAUDERDALE COUNTY EMA

0359 PM    CENTER STAR               AL   WIND DAMAGE
05/01/03   LAUDERDALE                     LAUDERDALE EMA REPORTED A
                                          TREE DOWNED UTILITY POLE
                                          AND POWER LINES NEAR THE
                                          ANTIOCH CHURCH AND SET A
                                          NEARBY FIELD ON FIRE.

0430 PM    RED BAY                   AL   WIND DAMAGE
05/01/03   FRANKLIN                       EMA OFFICIALS REPORTED
                                          TREES DOWN IN THE RED BAY
                                          AND OAKGROVE AREAS.

0458 PM    ZIP CITY                  AL   WIND DAMAGE
05/01/03   LAUDERDALE                     LAUDERDALE COUNTY EMA
                                          OFFICIALS REPORTED TREES
                                          DOWN IN ZIP CITY AREA.

0513 PM    HILLSBORO                 AL   WIND DAMAGE
05/01/03   LAWRENCE                       DAMAGE TO TRAILER HOME
                                          NORTH OF HILLSBORO OON CR
                                          400.

0530 PM    HUNTSVILLE                AL   WIND DAMAGE
05/01/03   MADISON                        MADISON EMA OFFICIAL
                                          REPORTED LARGE TREE LIMB
                                          DOWN IN DOWNTOWN
                                          HUNTSVILLE AT THE
                                          INTERSECTION AT FRANKLIN
                                          AND NEEL WHICH COMPLETELY
                                          BLOCKED THE ROADWAY.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 1:26 PM CDTSevere Thunderstorm WarningHUNJackson, Madison49 min
May 2, 1:57 PM CDTSevere Thunderstorm WarningHUNLauderdale48 min
May 2, 2:10 PM CDTSevere Thunderstorm WarningHUNDeKalb35 min
May 2, 2:15 PM CDTSevere Thunderstorm WarningHUNCullman, Marshall45 min
May 2, 2:17 PM CDTSevere Thunderstorm WarningHUNJackson28 min
May 2, 2:35 PM CDTSevere Thunderstorm WarningHUNDeKalb40 min
May 2, 2:39 PM CDTSevere Thunderstorm WarningHUNLauderdale51 min
May 2, 2:44 PM CDTSevere Thunderstorm WarningHUNCullman, Marshall31 min
May 2, 2:46 PM CDTSevere Thunderstorm WarningHUNJackson29 min
May 2, 2:58 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin47 min
May 2, 3:17 PM CDTSevere Thunderstorm WarningHUNMarshall43 min
May 2, 3:20 PM CDTSevere Thunderstorm WarningHUNLawrence40 min
May 2, 3:25 PM CDTSevere Thunderstorm WarningHUNDeKalb50 min
May 2, 3:26 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale49 min
May 2, 3:30 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison60 min
May 2, 3:57 PM CDTSevere Thunderstorm WarningHUNLawrence48 min
May 2, 4:00 PM CDTSevere Thunderstorm WarningHUNJackson, Marshall45 min
May 2, 4:08 PM CDTSevere Thunderstorm WarningHUNMorgan52 min
May 2, 4:21 PM CDTSevere Thunderstorm WarningHUNFranklin39 min
May 2, 4:24 PM CDTSevere Thunderstorm WarningHUNDeKalb51 min
May 2, 4:32 PM CDTSevere Thunderstorm WarningHUNCullman58 min
May 2, 4:46 PM CDTSevere Thunderstorm WarningHUNJackson44 min
May 2, 4:48 PM CDTSevere Thunderstorm WarningHUNMarshall57 min
May 2, 4:51 PM CDTTornado WarningHUNCullman, Morgan39 min
May 2, 5:07 PM CDTSevere Thunderstorm WarningHUNCullman38 min
May 2, 5:36 PM CDTSevere Thunderstorm WarningHUNDeKalb39 min

Nearby

Tornado Warnings in Alabama, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.